Vol. 36, No. 1, 1971

Download this article
Download this article. For screen
For printing
Recent Issues
Vol. 294: 1
Vol. 293: 1  2
Vol. 292: 1  2
Vol. 291: 1  2
Vol. 290: 1  2
Vol. 289: 1  2
Vol. 288: 1  2
Vol. 287: 1  2
Online Archive
Volume:
Issue:
     
The Journal
Subscriptions
Editorial Board
Officers
Special Issues
Submission Guidelines
Submission Form
Contacts
Author Index
To Appear
 
ISSN: 0030-8730
Rings of functions determined by zero-sets

Hugh Gordon

Vol. 36 (1971), No. 1, 133–157
Abstract

Pseudocompactness and realcompactness can be defined in a more natural and more general setting than the usual one. One part of what is done here is simply to point out that much of the theory of rings of continuous functions applies without essential change in more general circumstances. The discussion includes, for example, analogues of βX,νX, z-ultrafilters, C(X) and C(X), but all for a zero-set space, instead of for a topological space.

There is another respect, besides greater generality, in which the theory of zero-set spaces differs from that of topological spaces. Using the definitions of subspace and product space which are obvious and natural for zero-set spaces, this paper obtains, for such spaces, a number of results which are known to fail for topological spaces. Most notably, a product of any number of pseudocompact zero-set spaces is pseudocompact, even though the product of just two pseudocompact topological spaces may fail to be pseudocompact. Also a countable union of realcompact subspaces of a zero-set space is realcompact; again the corresponding statement does not hold even for two topological subspaces.

Mathematical Subject Classification 2000
Primary: 54C50
Secondary: 54D60, 54E15
Milestones
Received: 16 June 1969
Published: 1 January 1971
Authors
Hugh Gordon